Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 136, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 7, 2009, 1:12 PM CDT for Barbour County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2009, 1:12 PM CDT (18:12 UTC)
- Expired
- May 7, 2009, 2:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Barbour County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 071812
TORBMX
ALC005-071900-
/O.NEW.KBMX.TO.W.0136.090507T1812Z-090507T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CDT THU MAY 7 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL BARBOUR COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF EUFAULA...
* UNTIL 200 PM CDT
* AT 111 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BARBOUR COUNTY
PUBLIC LAKE DAM...OR 11 MILES SOUTHEAST OF MIDWAY...MOVING EAST AT
15 MPH.
* THE TORNADO WILL BE NEAR...
WHITE OAK BY 130 PM CDT...
OSCO BY 155 PM CDT...
HAWKINSVILLE BY 200 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3186 8513 3181 8513 3189 8547 3197 8546
3207 8514 3186 8512
TIME...MOT...LOC 1812Z 263DEG 13KT 3194 8543
$$
141 follow-up statement
000
WWUS54 KBMX 071829
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT THU MAY 7 2009
ALC005-071900-
/O.CON.KBMX.TO.W.0136.000000T0000Z-090507T1900Z/
BARBOUR AL-
129 PM CDT THU MAY 7 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR CENTRAL
BARBOUR COUNTY...
AT 130 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A
TORNADO. THIS TORNADO WAS LOCATED NEAR WHITE OAK...OR 12 MILES WEST
OF EUFAULA...MOVING SOUTHEAST AT 15 MPH.
THE TORNADO WILL BE NEAR...
OSCO BY 150 PM CDT...
EUFAULA BY 200 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3198 8541 3195 8513 3186 8512 3186 8513
3181 8513 3188 8544
TIME...MOT...LOC 1830Z 297DEG 14KT 3186 8535
$$
75What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 7, 12:54 PM CDT, 18 minutes earlier.
Area forecast discussion, May 7, 12:54 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1254 PM CDT THU MAY 7 2009 .UPDATE...AVIATION DISCUSSION. && .PREVIOUS DISCUSSION... USING BMX SOUNDING AND APPLYING A TEMP OF 74 AND DEWPOINT OF 68 GIVES NORTH CENTRAL AL A CAPE OF 2000 J/KG AND LI OF -6. HOWEVER...WIND PROFILE IS MUCH WEAKER THAN YESTERDAY AND FORECAST TO WEAKEN FURTHER DURING AFTERNOON. IN ADDITION...MODELS INDICATE COLUMN DRYING DURING THE DAY WITH PW VALUES GOING FROM 1.5 AT 12Z TO ARND 1 00Z FOR AREAS NEAR AND NORTH OF I-20. UNFORTUNATELY, FARTHER SOUTH ALL PARAMETERS LOOK SIMILAR TO YESTERDAY WITH THE EXCEPTION OF THE WIND PROFILE...WHICH IS ALSO WEAKER. ALL THIS TO SAY AREAS SOUTH OF I-20 WILL BE UNDER THE GUN THIS AFTERNOON...WITH HEAVY RAIN ON SLOWER MOVING STORMS...HAIL AND STRAIGHT LINE WINDS. HOWEVER...A COUPLE OF TORNADOES WILL BE POSSIBLE NEAR AND JUST NORTH OF THE SURFACE BOUNDARY NEAR THE I-20 CORRIDOR...LIKELY ON THE BRIEF AND WEAK SIDE. STEFKOVICH && .AVIATION...18Z TAF DISCUSSION. QUITE A MESSY SET OF TAF EXPECTED OVER THE NEXT 24 HOURS. SHOWERS AND STORMS WILL CONTINUE TO AFFECT THE MGM AND TOI AREA LOWERING CEILINGS AND VISIBILITIES AS A RESULT. ELSEWHERE...CEILINGS HAVE LIFTED FROM IFR TO MVFR LEVELS AND COULD IMPROVE TO VFR LATE THIS EVENING. WE ARE STILL EXPECTING ISOLATED TO SCATTERED STORMS TO DEVELOP LATE THIS AFTERNOON. DONT HAVE A GOOD FEEL FOR SPECIFIC LOCATIONS...SO JUST WENT TO VC WORDING FOR THE MOMENT. DUE TO THE AMOUNT OF HEAVY RAIN THAT HAS FALLEN OVER MUCH OF THE TAF AREA RECENTLY...EXPECT LOW CLOUDS AND VISIBILITIES TO DEVELOP ONCE AGAIN TONIGHT...MAINLY AFTER 06Z. IN SOME AREAS...FLIGHT RESTRICTIONS COULD DROP AS LOW AS LIFR. CONDITIONS WILL BE SLOW TO IMPROVE DURING THE MORNING HOURS. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR AREAS NEAR AND SOUTH OF I-20 THROUGH 1 AM FRI. &&
Hazardous weather outlook, May 7, 11:15 AM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1115 AM CDT THU MAY 7 2009 ALZ011>015-017>050-081130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1115 AM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF INTERSTATE 20. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN...DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THIS THREAT WILL LAST THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE NORTH OF INTERSTATE 20 ON SATURDAY. THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL. STRONG STORMS WILL BE POSSIBLE ON BOTH SUNDAY AND MONDAY AS A COLD FRONT SLOWLY MOVES INTO THE AREA. GUSTY WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THIS AFTERNOON AND THIS EVENING. 75
In the hours before
Special weather statement, May 7, 10:38 AM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1038 AM CDT THU MAY 7 2009 ALZ041-043>046-048-050-071630- AUTAUGA-BARBOUR-BULLOCK-ELMORE-MACON-MONTGOMERY-RUSSELL- 1038 AM CDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...BARBOUR...BULLOCK... ELMORE...MACON...MONTGOMERY AND RUSSELL COUNTIES UNTIL 1130 AM CDT... AT 1038 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM UNION SPRINGS TO 6 MILES NORTHEAST OF VIDA JUNCTION...OR ALONG A LINE EXTENDING FROM UNION SPRINGS TO 14 MILES SOUTH OF CLANTON...MOVING EAST AT 25 MPH. MARBLE SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MITCHELL. ABERFOIL. TALLAPOOSA RIVER WATER PLANT. WETUMPKA MUNICIPAL AIRPORT. SEDGEFIELD. THREE NOTCH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Local storm report, May 7, 11:04 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1104 AM CDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD MONTGOMERY 32.35N 86.28W
05/07/2009 MONTGOMERY AL AMATEUR RADIO
WATER TWO FEET DEEP OVER 6 BLOCK AREA AWAY FROM DECATUR
AND MADISON STREETS.
1040 AM FLASH FLOOD MONTGOMERY 32.35N 86.28W
05/07/2009 MONTGOMERY AL AMATEUR RADIO
JUNCTION OF HIGHWAY 231 AND EASTERN BYPASS NEAR LAGOON
PARK. POND OVERFLOWING ROAD. WATER ONE FOOT DEEP.
1040 AM FLASH FLOOD WETUMPKA 32.54N 86.20W
05/07/2009 ELMORE AL AMATEUR RADIO
HIGHWAY 231 NORTH AT THE REST AREA IN WETUMPKA. MUDSLIDE
HAS CLOSED NORTH BOUND LANE OF HIGHWAY.
1040 AM FLASH FLOOD MONTGOMERY 32.35N 86.28W
05/07/2009 MONTGOMERY AL AMATEUR RADIO
IN THE AVONDALE ROAD AREA, WATER OVER ROAD AND CARS
BECOMING STALLED IN HIGH WATER. SEVERAL CREEKS ARE OUT OF
THEIR BANKS.
&&
KSUMRALLLocal storm report, May 7, 11:18 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1118 AM CDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM FLASH FLOOD MONTGOMERY 32.35N 86.28W
05/07/2009 MONTGOMERY AL TRAINED SPOTTER
THREE FEET OF WATER IN THE BASEMENT OF THE STATE HOUSE.
SOME COLLAPSE OF INTERIOR WALLS, BUT STRUCTURE NOT
COMPROMISED.
&&
KSUMRALLSpecial weather statement, May 7, 11:24 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1124 AM CDT THU MAY 7 2009 ALZ041>046-048-050-071715- AUTAUGA-BARBOUR-BULLOCK-ELMORE-LOWNDES-MACON-MONTGOMERY-RUSSELL- 1124 AM CDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...BARBOUR...BULLOCK... ELMORE...LOWNDES...MACON...MONTGOMERY AND RUSSELL COUNTIES UNTIL 1215 PM CDT... AT 1123 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF DEATSVILLE TO MIDWAY...OR ALONG A LINE EXTENDING FROM 12 MILES NORTH OF PRATTVILLE TO MIDWAY...MOVING EAST AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BOB WOODRUFF LAKE. WETUMPKA MUNICIPAL AIRPORT. SEDGEFIELD. THREE NOTCH. TYSONVILLE. CROSS KEYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Special weather statement, May 7, 12:05 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1205 PM CDT THU MAY 7 2009 ALZ044>046-048-050-071745- BARBOUR-BULLOCK-MACON-MONTGOMERY-RUSSELL- 1205 PM CDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR...BULLOCK...MACON... MONTGOMERY AND RUSSELL COUNTIES UNTIL 1245 PM CDT... AT 1205 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COMER TO AUBURN UNIVERSITY IN MONTGOMERY...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF MIDWAY TO 6 MILES EAST OF MONTGOMERY...MOVING EAST AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MITCHELL. MIDWAY. CECIL. MOUNT MEIGS. WAUGH. TYSONVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Special weather statement, May 7, 12:35 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1235 PM CDT THU MAY 7 2009 ALZ044>046-048-050-071815- BARBOUR-BULLOCK-MACON-MONTGOMERY-RUSSELL- 1235 PM CDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR...BULLOCK...MACON... MONTGOMERY AND RUSSELL COUNTIES UNTIL 115 PM CDT... AT 1235 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTGOMERY TO COMER...OR ALONG A LINE EXTENDING FROM MONTGOMERY TO 8 MILES EAST OF MIDWAY... MOVING EAST AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MIDWAY. MONTGOMERY. BARACHIAS. PIKE ROAD. THREE NOTCH. LUGO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 5:48 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 27 min |
| May 7, 6:31 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery, Tallapoosa | 29 min |
| May 7, 6:43 AM CDT | Tornado Warning | BMX | Bullock, Macon, Russell | 47 min |
| May 7, 7:11 AM CDT | Areal Flood Advisory | BMX | Chilton | 3 hr |
| May 7, 7:19 AM CDT | Tornado Warning | BMX | Barbour, Bullock, Macon, Russell | 34 min |
| May 7, 7:27 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Macon, Montgomery | 33 min |
| May 7, 7:32 AM CDT | Flash Flood Warning | BMX | Autauga, Chilton, Coosa, Elmore, Lee, Macon and 2 more | 4 hr |
| May 7, 8:07 AM CDT | Flash Flood Warning | BMX | Autauga, Elmore, Montgomery | 4 hr |
| May 7, 8:35 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery | 40 min |
| May 7, 9:11 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 34 min |
| May 7, 9:40 AM CDT | Flash Flood Warning | BMX | Barbour, Bullock, Macon, Montgomery, Pike, Russell | 4 hr |
| May 7, 10:43 AM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more | 13 hr |
| May 7, 11:24 AM CDT | Flash Flood Warning | BMX | Autauga, Barbour, Bullock, Elmore, Lee, Macon and 3 more | 4 hr |
| May 7, 12:21 PM CDT | River Flood Warning | BMX | Elmore, Montgomery | 22 hr |
| May 7, 1:08 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 37 min |
| May 7, 1:30 PM CDT | Tornado Warning | BMX | Barbour | 39 min |
| May 7, 2:14 PM CDT | River Flood Warning | BMX | Montgomery | 6 hr |
| May 7, 3:14 PM CDT | Areal Flood Warning | BMX | Autauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more | 3 hr |
| May 7, 3:14 PM CDT | Areal Flood Warning | BMX | Autauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more | 3 hr |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.